IF: 1.578
Cite Score:
1.45
THOMSON REUTERS - SCOPUS

Liver Injury Induced by High-Dose Methylprednisolone Therapy: A Case Report and Brief Review of the Literature

AUTHORS

Krzysztof Gutkowski 1 , * , Alina Chwist 2 , Marek Hartleb 2

AUTHORS INFORMATION

1 Department of Gastroenterology and Hepatology, Medical University of Silesia, kgutski@intertele.pl, Poland

2 Department of Gastroenterology and Hepatology, Medical University of Silesia, Poland

How to Cite: Gutkowski K, Chwist A, Hartleb M. Liver Injury Induced by High-Dose Methylprednisolone Therapy: A Case Report and Brief Review of the Literature, Hepat Mon. Online ahead of Print ; 11(8):656-661. doi: 10.5812/kowsar.1735143X.713.

ARTICLE INFORMATION

Hepatitis Monthly: 11 (8); 656-661
Article Type: Case Report
Received: May 30, 2011
Accepted: June 20, 2011
Crossmark

Crossmark

CHEKING

READ FULL TEXT
Abstract

Corticosteroids are used widely to treat many types of disease. In general, these drugs are considered safe for the liver; however, recent reports have demonstrated that high-dose methylprednisolone (MT) may cause severe liver injury. Here, we report a case of a 24-year-old female who was given pulsed MT therapy for multiple sclerosis. MT induced icteric hepatitis and impaired liver synthetic function. Hepatotoxicity developed several weeks after drug exposure, and the causal association with MT was confirmed by unintentional rechallenge test. A brief review of the literature on corticosteroid-induced hepatotoxicity is presented.

 


  • Implication for health policy/practice/research/medical education:
    Corticosteroid-induced liver injury may develop several weeks after short term drug exposure, therefore patients who receive corticosteroid pulses should be screened for potential liver injury.
  • Please cite this paper as:
    Gutkowski K, Chwist A, Hartleb M. Liver Injury Induced by High-dose Methylprednisolone Therapy: A Case Report and Brief Review of the Literature. Hepat Mon. 2011;11(8):656-61. [DOI: 10.5812/kowsar.1735143X.713]

2011 Kowsar M.P.Co. All rights reserved.

 


Keywords

Methylprednisolone Hepatotoxicity Adverse drug reactions Multiple sclerosis

© 0, Author(s). This is an open-access article distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/) which permits copy and redistribute the material just in noncommercial usages, provided the original work is properly cited.

Full Text

Full text is available in PDF

COMMENTS

LEAVE A COMMENT HERE: